What are medication overuse headaches?

Medication overuse headache is exactly as its name implies – a headache that results from taking analgesic (pain) medication too often to relieve your headache. The result of overusing headache medication is a daily or near daily headache for which the current medications you are taking become less and less effective.

Medication overuse headache is also called analgesic rebound headache, medication misuse headache or drug-induced headache.

How exactly does taking headache medication too often cause medication overuse headache?

When you get headaches, you most likely take your acute (immediate-relief) medication. However, if your headaches are not well controlled and you develop more headaches, you will take more and more as-needed medication to manage your headache. So this vicious cycle of taking more and more pain-relieving medications to lesson your headache actually leads to the development of daily or nearly daily headaches.

Technically, medication overuse headache is defined as having headaches on 15 or more days a month in someone who has a preexisting headache disorder who has been taking one or more acute medications to relieve symptoms for at least three months and who has no other known cause for their headache.

Who is most likely to get medication overuse headaches?

People most at risk include those with primary headache disorders like migraine, cluster or tension-type headache whose headaches are not managed well with medication, resulting in the need to take more and more medication.

Medication overuse headaches are more common in middle life and are three times more common in women than in men.

What are the symptoms of medication overuse headache?

Symptoms of medication overuse headache vary in number, severity and location. This is because the headaches themselves differ and because people who have headaches take different types and frequency of medication.

General symptoms of medication overuse headache include:

  • Daily or nearly daily headaches that usually start when you wake up.
  • Headache gets better when you first take analgesic medication but then headache returns when the medication wears off.
  • Headache may feel like a dull, tension-type headache or be more severe like a migraine-like headache.

Other associated symptoms include:

  • Nausea.
  • Irritability, restlessness.
  • Poor sleep.
  • Neck pain.
  • Depression, anxiety.
  • Runny nose, nasal stuffiness, teary eyes.
  • Weakness.
  • Difficulty concentrating, memory problems.

Which medications can cause medication overuse headaches?

Many commonly used immediate-relief medications, when taken too often, can cause medication overuse headaches.

Medications that were once considered as “safe” are the likeliest culprits. Among these medications are:

  • Aspirin.
  • Sinus relief medications.
  • Acetaminophen.
  • Nonsteroidal anti-inflammatory drugs (or NSAIDs, such as ibuprofen and naproxen).
  • Sedatives for sleep.
  • Codeine and prescription narcotics.
  • OTC combination headache remedies containing caffeine (such as aspirin with caffeine [Anacin®]; acetaminophen, aspirin and caffeine [Excedrin®], Bayer Select®, and others).

Other medications commonly associated with medication overuse headaches are:

Ergotamine-containing preparations:

  • Caffeine and ergotamine (Cafergot®, Migergot®, Ercaf®, Wigraine® .
  • Ergotamine (Ergomar®).
  • Belladonna, phenobarbital, ergotamine (Bel-Phen-Ergot S®, Phenerbel-S®.
  • Belladonna, caffeine, ergotamine (Cafatine PB®).

Butalbital combination analgesics:

  • Aspirin, caffeine, acetaminophen (Goody’s® Headache Powder, Excedrin®).
  • Excedrin®.
  • Aspirin, butalbital, caffeine (Fiorinal®); acetaminophen, butalbital, caffeine (Fioricet®).

Opiates

Triptans:

  • Sumatriptan (Imitrex®, Treximet®).
  • Zolmitriptan (Zomig®).
  • Rizatriptan (Maxalt®).
  • Eletriptan (Relpax®).
  • Almotriptan (Axert®).
  • Frovatriptan (Frova®).
  • Naratriptan (Amerge®).

How often is too often when talking about medications and the cause of medication overuse headache?

Headache specialists have found that medication overuse headache can be triggered in patients with migraine who take the following types of medications at the following frequency a month:

  • Butalbital combinations five or more days a month, or
  • Opioids for eight or more days a month, or
  • Triptans for 10 or more days per month, or
  • Nonsteroidal anti-inflammatory drugs for more than 10 days per month.

Last reviewed by a Cleveland Clinic medical professional on 12/18/2020.

References

  • National Headache Foundation. Analgesic Rebound (Medication Overuse Headache). Accessed 12/15/2020.
  • Llinas RH. Chapter 87. Headache. In: McKean SC, Ross JJ, Dressler DD, Brotman DJ, Ginsberg JS, eds. Principles and Practice of Hospital Medicine. New York: McGraw-Hill; 2012. Accessed 12/15/2020.
  • American Migraine Foundation. Medication Overuse Headache. Accessed 12/15/2020.
  • Tepper SJ, et al. Breaking the cycle of medication overuse headache. Cleveland Clinic Journal of Medicine. 2010;77:236. Accessed 12/15/2020.

Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services. Policy